Thiazide Diuretics: A First-line Mistake?
Thiazide diuretics, like hydrochlorothiazide and chlorthalidone, are extremely popular medications, often regarded as first-line agents in treatment of blood pressure.
When someone is first diagnosed with high blood pressure (hypertension), they are often first placed on a thiazide diuretic. Alternatively, thiazide diuretics are frequently added to other blood pressure-reducing agents to further reduce blood pressure.
This practice became well-established in blood pressure treatment with the 2002 publication of the ALLHAT Study (Major Outcomes in High-Risk Hypertensive Patients Randomized to Angiotensin-Converting Enzyme Inhibitor or Calcium Channel Blocker vs Diuretic:The Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial (ALLHAT)).
ALLHAT showed that the inexpensive diuretic chlorthalidone achieved equivalent reductions in cardiovascular events (cardiovasular death and heart attack) as non-thiazide antihypertensives, lisinopril (an ACE inhibitor) and amlodipine (a calcium channel blocker, better known as Norvasc). After 7 years of treatment on one of the three blood pressure agents, there was 14% death or heart attack among each of the three groups
The ALLHAT conclusion: inexpensive thiazide diuretics like chlorthalidone are equivalent to other blood pressure medications at reduced cost.
That message has been widely broadcast and consequently become deeply entrenched into many primary care medical practices.
But is it really good for us? Contrary to the prevailing wisdom, I have several reservations.
For instance, what do we do with the following issues:
Thiazides deplete body potassium
¾This is a common and important effect. In fact, there is an expected death rate from potassium depletion in people treated with thiazide diuretics. When potassium in the body and blood go low, the heart becomes electrically unstable and dangerous rhythms develop. Although it usually requires months or years of treatment, it happens all too frequently.
Thiazides deplete magnesium
¾Like potassium loss, loss of the mineral magnesium also allows electrical instability in the heart which can lead to dangerous heart rhythms. It can also create or worsen insulin resistance, increase triglycerides, reduce HDL.
Thiazides reduce HDL ("good") cholesterol"¨by several points
Thiazides increase triglycerides
Thiazides increase small LDL particles
¾Remember these, the number one cause for heart disease in the U.S.?
Thiazides increase uric acid
¾Many researchers have been arguing that uric acid is a risk factor for coronary heart disease and heart attack: The higher the uric acid blood level, the greater the risk for heart attack. Thiazides have long been known to increase uric acid, occasionally sufficient to trigger attacks of gout (a form of arthritis due to uric acid crystals that precipitate in joints).
And how do we reconcile the advice we give people to hydrate themselves generously (drink 8 glasses of water per day, etc.)? Yet we give them diuretics?
Which is it: More hydration or less hydration? You can't have both.
I therefore see a number of fundamental inconsistencies in the thinking surrounding thiazides. Although the dangers of thiazide diuretics did not reveal themselves in the ALLHAT trial, they are there nonetheless.
In my experience, I have seen more harm done than good using these agents. While I cannot fully reconcile the reported benefit seen in ALLHAT with what I see in real life, all too often I see people having to take another drug to make up for a side-effect of a thiazide diuretic (e.g., high-dose prescription potassium to replace lost potassium, allopurinol to reduce uric acid, etc.). I have seen people require hospitalization, even suffer near-fatal or fatal events from extremely low potassium or magnesium levels.
My personal view: ALLHAT or no, avoid thiazide diuretics. Sure, it might save money on a population basis, but I suspect that the ALLHAT data are deeply misleading.
What's better than a thiazide, calcium blocker, or ACE inhibitor? How about vitamin D restoration, thyroid normalization, wheat elimination?